Alert archive / Arizona / Special Weather Statements in 2018

Special Weather Statement, NWS Flagstaff, AZ

July 24, 2018

NWS Flagstaff, AZ issued this special weather statement at Jul 24, 2018, 1:21 PM MST. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2018, 1:21 PM MST (20:21 UTC)
Expired
Jul 24, 2018, 1:45 PM MST
In force
24 min
Issued by
NWS Flagstaff, AZ

The radar

The Flagstaff radar (KFSX), 60 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
2428 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

644 
WWUS85 KFGZ 242021
SPSFGZ

Special Weather Statement
National Weather Service Flagstaff AZ
121 PM MST TUE JUL 24 2018
 
AZZ012-013-242045-
Little Colorado River Valley in Navajo County-Little Colorado River
Valley in Coconino County-
121 PM MST TUE JUL 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO AND COCONINO COUNTIES
UNTIL 145 PM MST...

At 120 PM MST, Doppler radar was tracking a strong thunderstorm near
Winslow, moving northeast at 15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Winslow and Homolovi State Park Campground. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3488 11078 3497 11087 3511 11071 3499 11058
TIME...MOT...LOC 2020Z 226DEG 12KT 3499 11077 

$$

MCT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 24, 10:11 AM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 24, 10:11 AM MST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1011 AM MST Tue Jul 24 2018

.SYNOPSIS...Strong high pressure will lead to hot afternoon
temperatures and mainly isolated shower and thunderstorm coverage
through Thursday. Slightly cooler temperatures with isolated to
scattered showers and thunderstorms are forecast from Friday into
the weekend.

&&

.UPDATE...Current forecasts are in good shape. Only minor
adjustments were made to shower and thunderstorm chances for this
afternoon, primarily to raise them along and just north of higher
terrain from Flagstaff to the Kaibab Plateau. These areas will
have around a 30 percent chance of rain at any one location.
Scattered activity also expected in the White Mtns with generally
isolated storms elsewhere. With the hot temperatures and
relatively drier boundary layer, gusty outflow winds to 30-45 mph
will accompany any storms today. We will also consider extending
the Excessive Heat Warning for the lower elevations of northern
Coconino County through Thursday (Page, Grand Canyon) with the
afternoon package.

&&

.PREV DISCUSSION /447 AM MST/...For today and Wednesday, high
pressure centered over the state will cause daytime temperatures
to climb to between 5 to 15 degrees above normal at most places.
This round of unusually warm temperatures may result in a few
broken daily records. An Excessive Heat Warning continues for the
lower elevations of Coconino and Yavapai counties, including
Page, Grand Canyon below 5000 feet, Verde Valley and the deserts
of Yavapai county. Temperatures at the lowest elevations will be
in the 110-115 degree range (Phantom Ranch, Black Canyon City).
In addition, Heat Advisories are in effect for much of northern
Gila County and the Little Colorado River Valley from near
Holbrook northwest to Tuba City.

While heat is the primary concern today, enough moisture and
instability remains for at least isolated showers and
thunderstorms. Convective activity should favor areas along and
north of the Mogollon Rim, with storms generally moving to the
northeast between 5 to 10 mph. Gusty outflow winds and frequent
lightning will be the primary hazards. In addition, flash
flooding may occur in areas that see multiple rounds of storms.

From Thursday through the weekend, high pressure remains over
Arizona, but weakens a bit allowing for slightly cooler
temperatures as we head into the weekend. The overall pattern is
not great for transporting deep monsoon moisture into the area,
but we could see higher precipitable water work it's way into
Yavapai County beginning Saturday.

&&

.AVIATION...For the 18Z package...Isolated to scattered showers and
thunderstorms will develop after 18Z, mainly along the high terrain
and north of KIGM - KFLG - KSJN. MVFR and gusty winds with the
stronger cells. Storms diminishing after 03Z Wed. Aviation
discussion not updated for amendments.

&&

.FIRE WEATHER...Isolated to scattered shower and thunderstorm
activity continues over the next few days mainly over the higher
terrain. Humidity values will be much lower than observed last week.
Daytime temperatures will be 5 to 10 degrees above normal.

Thursday through Saturday...Strong high pressure will remain in
place with above normal temperatures persisting. Isolated to
scattered afternoon showers and thunderstorms will continue, mainly
over higher terrain. Temperatures will cool a few degrees Saturday
bringing them closer to normal values for this time of year.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Heat Advisory until 8 PM MST
Wednesday FOR AZZ012-013-018.

Excessive Heat Warning until 8 PM MST Wednesday FOR AZZ005-006-
037.

&&

PUBLIC...JJ/RR
AVIATION...BAK
FIRE WEATHER...TPS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 24, 1:04 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
104 PM MST TUE JUL 24 2018

AZZ008-037-242030-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
104 PM MST TUE JUL 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 130 PM
MST...

At 103 PM MST, Doppler radar was tracking a strong thunderstorm over
Yavapai County Fairgrounds, or 8 miles northeast of Prescott Valley,
moving northeast at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Prescott Valley and Yavapai County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3459 11228 3463 11234 3475 11225 3469 11215
TIME...MOT...LOC 2003Z 212DEG 6KT 3465 11227

MCT
Special weather statement, Jul 24, 1:21 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
121 PM MST TUE JUL 24 2018

AZZ012-013-242045-
Little Colorado River Valley in Navajo County-Little Colorado River
Valley in Coconino County-
121 PM MST TUE JUL 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO AND COCONINO COUNTIES
UNTIL 145 PM MST...

At 120 PM MST, Doppler radar was tracking a strong thunderstorm near
Winslow, moving northeast at 15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Winslow and Homolovi State Park Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3488 11078 3497 11087 3511 11071 3499 11058
TIME...MOT...LOC 2020Z 226DEG 12KT 3499 11077

MCT

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 1:04 PM MSTSpecial Weather StatementFGZYavapai26 min
Jul 24, 1:28 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo32 min
Jul 24, 3:04 PM MSTSpecial Weather StatementFGZ26 min

Nearby

Special Weather Statements in Arizona, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.